Medical questions & health advice by board certified doctors
"Why does my stomach hurt when I take certain vitamins?"
I am a 19 year old male with no history of any allergies or reactions like this. However, for the last 2 weeks whenever I take a one-a-day vitamin, my stomach begins to hurt. Should I see a physician or stop taking the vitamins? I'm not taking any medications.
Your complaint is actually fairly common. There are many people who note that there are certain pills that "don't agree" with them. There are couple of possibilities of what is going on. Firstly, pills such as vitamins rarely cause problems. The vitamins and minerals contained are almost always naturally found and therefore its hard to imagine what they could be doing. That being said, it is very common for people to have bad reactions to the pill casing. There are certain people who simply cannot take a certain pill casing. As such, I would recommend trying a different multivitamin brand. These almost always have different casings. If your symptoms continue (or worsen), this could be a sign of a more concerning process that would require a physicians evaluation. Common cause of stomach pain include (a) gastric reflux or GERD. Occasionally medications can worsen this. It is easily treated. (b) ulcers--stomach or duodenal ulcers (c) pill esophagitis -- which is when a pill hurts the food pipe that connects the mouth to the stomach. If it continues you may need an EGD -- which is when a small camera is placed into the stomach to look around for a problem. Change your pill brand. Hopefully this will help. Good luck!
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.